Alert archive / Kansas / Red Flag Warnings in 2009
Red Flag Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Feb 6, 2009, 3:54 AM CST for 26 counties in Kansas. It took effect at Feb 6, 2009, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 6, 2009, 3:54 AM CST (09:54 UTC)
- In effect from
- Feb 6, 2009, 12:00 PM CST
- Expired
- Feb 6, 2009, 5:57 PM CST
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 9.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2300 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KICT 060954 RFWICT RED FLAG WARNING NATIONAL WEATHER SERVICE WICHITA KS 354 AM CST FRI FEB 6 2009 ...EXTREME FIRE DANGER CAN BE EXPECTED ACROSS THE ENTIRE AREA THIS AFTERNOON... KSZ047-050>053-067>070-082-083-091>094-061800- /O.UPG.KICT.FW.A.0002.090206T1800Z-090207T0100Z/ /O.NEW.KICT.FW.W.0003.090206T1800Z-090207T0000Z/ BARTON-RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-GREENWOOD- KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-ELK- 354 AM CST FRI FEB 6 2009 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. SOUTH TO SOUTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH THIS AFTERNOON...WITH NEAR RECORD HIGH TEMPERATURES IN THE UPPER 60S TO MIDDLE 70S. THE GUSTY WINDS AND RECORD WARMTH WILL COMBINE WITH CURED VEGETATION TO CREATE EXTREME FIRE DANGER CONDITIONS ACROSS THE AREA. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER WATCH. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ KSZ032-033-048-049-071-072-095-096-098>100-061800- /O.NEW.KICT.FW.W.0003.090206T1800Z-090207T0000Z/ RUSSELL-LINCOLN-ELLSWORTH-SALINE-WOODSON-ALLEN-WILSON-NEOSHO- CHAUTAUQUA-MONTGOMERY-LABETTE- 354 AM CST FRI FEB 6 2009 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON. SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH THIS AFTERNOON...WITH NEAR RECORD HIGH TEMPERATURES IN THE UPPER 60S TO NEAR 70. THE GUSTY WINDS AND RECORD WARMTH WILL COMBINE WITH CURED VEGETATION TO CREATE EXTREME FIRE DANGER CONDITIONS ACROSS THE AREA. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ COX
2 follow-up statements
000 WWUS83 KICT 061647 RFWICT RED FLAG WARNING NATIONAL WEATHER SERVICE WICHITA KS 1047 AM CST FRI FEB 6 2009 ...EXTREME FIRE DANGER CAN BE EXPECTED ACROSS THE ENTIRE AREA THIS AFTERNOON... KSZ032-033-047>053-067>072-082-083-091>096-098>100-070000- /O.CON.KICT.FW.W.0003.090206T1800Z-090207T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK- HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY- LABETTE- 1047 AM CST FRI FEB 6 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH THIS AFTERNOON...WITH NEAR RECORD HIGH TEMPERATURES IN THE UPPER 60S TO NEAR 70. THE GUSTY WINDS AND RECORD WARMTH WILL COMBINE WITH CURED VEGETATION TO CREATE EXTREME FIRE DANGER CONDITIONS ACROSS THE AREA. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$
000 WWUS83 KICT 062357 RFWICT RED FLAG WARNING NATIONAL WEATHER SERVICE WICHITA KS 557 PM CST FRI FEB 6 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-070100- /O.CAN.KICT.FW.W.0003.000000T0000Z-090207T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK- HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY- LABETTE- 557 PM CST FRI FEB 6 2009 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE RED FLAG WARNING. WINDS HAVE DECREASED SLIGHTLY ACROSS THE AREA. IN ADDITION... COOLING TEMPERATURES HAVE ALLOWED FOR RISING RELATIVE HUMIDITY VALUES REDUCING THE FIRE DANGER. HOWEVER... VERY HIGH FIRE DANGER WILL LIKELY PERSIST THROUGH EARLY THIS EVENING. $$ CDB
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Feb 6, 3:17 AM CST, 37 minutes earlier.
Area forecast discussion, Feb 6, 3:17 AM CST, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 317 AM CST FRI FEB 6 2009 .DISCUSSION... THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE FIRE WEATHER CONCERNS THIS AFTERNOON AND THE TIMING OF THE THUNDERSTORM CHANCES SATURDAY NIGHT THROUGH MONDAY. TODAY: LATEST IR LOOP WAS SHOWING A FAIRLY BROAD AREA OF CIRRUS MOVING IN FROM THE HIGH PLAINS. THESE CLOUDS MAY LIMIT THE MIXING SOMEWHAT THIS MORNING...BUT WE MAY SEE THE BACK EDGE OF THESE CLOUDS MOVING THROUGH THE AREA THIS AFTERNOON. AS A RESULT...WE MAY SEE MORE SUNSHINE WHICH WILL ALLOW FOR BETTER MIXING AND MOMENTUM TRANSFER DURING THE AFTERNOON. WITH THIS IN MIND...WE WENT AHEAD AND BUMPED UP WIND SPEEDS ACROSS THE ENTIRE AREA THIS AFTERNOON AND WILL ISSUE A WIND ADVISORY FOR MUCH OF THE AREA. THE EXCEPTION WILL BE IN PORTIONS OF CENTRAL KANSAS WHERE THEY WILL BE NEAR THE SURFACE TROF. THESE HIGHER WIND SPEEDS WILL ALSO PROMOTE EXTREME FIRE DANGER ACCORDING TO THE GRASSLAND FIRE DANGER INDEX. THIS TRIGGERED US TO ISSUE A RED FLAG WARNING FOR THE ENTIRE AREA. DEWPOINTS WILL BE ON THE INCREASE THROUGH THE DAY DUE TO A GOOD FETCH FROM THE GULF...BUT IT WILL MOST LIKELY NOT PLAY A BIG ROLE WITH REGARDS TO THE FIRE DANGER. TONIGHT-SATURDAY: WE DID NOT MAKE TOO MANY CHANGES TO THIS PERIOD AS THE SURFACE FRONT STALLS OUT OVER SOUTH CENTRAL KANSAS. TEMPERATURES WILL CONTINUE TO BE QUITE MILD AS THE UPPER LEVEL FLOW REMAINS ZONAL AHEAD OF THE TROF MOVING INTO THE ROCKIES. SATURDAY NIGHT-SUNDAY: THE MODELS ARE IN FAIRLY GOOD AGREEMENT IN SHOWING THAT UPPER LEVEL TROF CONTINUING TO PROGRESS ITS WAY EAST INTO NEW MEXICO BY SUNDAY EVENING. AHEAD OF THIS TROF...WE WILL SEE THE BAROCLINIC ZONE ACROSS SOUTH CENTRAL KANSAS BEGIN TO STRENGTHEN. THIS COULD SET THE STAGE FOR SOME ISENTROPIC LIFT BETWEEN 290-300K ACROSS SOUTHERN KANSAS. THERE IS A SMALL CHANCE THAT THIS LAYER MAY BECOME SATURATED ENOUGH TO TRIGGER A THUNDERSTORM OR TWO...BUT THESE CHANCES ARE FAIRLY SMALL...DUE TO LIMITED CAPE. SUNDAY NIGHT-MONDAY: THE MODELS ARE IN FAIRLY GOOD AGREEMENT IN LIFTING THE WAVE FROM THE TEXAS PANHANDLE ON SUNDAY NIGHT INTO NEBRASKA ON MONDAY. THE MAIN QUESTION DURING THIS TIMEFRAME WILL BE THE SPEED OF THE SQUALL LINE. INITIALLY...IT APPEARS LIKE THIS SQUALL LINE WILL BE FAIRLY PROGRESSIVE DUE TO GOOD WESTERLY FLOW IN THE MID LEVEL LEVELS IN OKLAHOMA. THIS LINE OF STORMS WILL THEN TRACK NORTHEAST INTO SOUTHERN KANSAS OVERNIGHT WHERE THE FLOW BECOMES MORE SOUTHWEST WHICH MAY TEND TO SLOW DOWN THE LINE A BIT. HOWEVER...THE GFS IS SHOWING 0-3KM SHEAR VALUES AROUND 40 TO 50KTS. THE MAIN LIMITING FACTOR WITH THIS SQUALL LINE WILL BE INSTABILITY WITH MOST UNSTABLE CAPES AROUND 500 J/KG. THE LINE OF STRONG STORMS SHOULD MOVE OUT OF THE AREA MONDAY MORNING WITH A GOOD DRY SLOT DEVELOPING BEHIND IT ON MONDAY. WE WENT AHEAD AND RAISED WIND SPEEDS AND TEMPERATURES ON MONDAY TO REFLECT THIS POTENTIAL. MONDAY NIGHT-TUESDAY: WE DID NOT MAKE TOO MANY CHANGES WITH MILD TEMPERATURES CONTINUING. COX && .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU LOOKS LIKE BEST CHANCE FOR LOW LEVEL WIND SHEAR IS GOING TO BE AT KICT...AND DECENT CHANCE AT KCNU...WITH SIMILAR POTENTIAL AT KHUT. WILL ADD IT TO KHUT ON 0600 UTC TAFS. STILL SEEING GOOD MODEL SIGNAL FOR AREA OF MVFR CLOUDS ACROSS NE OK/NORTHWEST AR/SOUTHWEST MO...BUT WILL BE A CLOSE CALL WHETHER DECK WORKS AS FAR WEST TO GO BROKEN-OVERCAST AT KCNU. HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 44 69 45 / 0 0 10 20 HUTCHINSON 71 42 67 42 / 0 0 10 20 NEWTON 69 44 67 43 / 0 0 10 20 ELDORADO 69 47 68 45 / 0 0 10 20 WINFIELD-KWLD 69 49 70 47 / 0 0 10 20 RUSSELL 75 33 63 36 / 0 0 0 10 GREAT BEND 75 33 64 38 / 0 0 0 10 SALINA 70 41 64 38 / 0 0 10 10 MCPHERSON 71 43 66 40 / 0 0 10 20 COFFEYVILLE 68 52 70 48 / 0 0 10 20 CHANUTE 67 50 68 46 / 0 0 10 20 IOLA 67 50 68 45 / 0 0 10 20 PARSONS-KPPF 68 52 69 48 / 0 0 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR KSZ032-033-047>053-067>072-082-083-091>096-098>100. WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR KSZ049-051>053-067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Feb 5, 3:20 PM CST, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 320 PM CST THU FEB 5 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-062130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 320 PM CST THU FEB 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A HIGH FIRE DANGER WILL CONTINUE THIS EVENING ACROSS MUCH OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NEAR RECORD WARM TEMPERATURES WILL COMBINE WITH GUSTY SOUTH TO SOUTHWESTERLY WINDS RESULTING IN VERY HIGH TO EXTREME FIRE DANGER POTENTIAL FRIDAY AFTERNOON. PLEASE REFER TO THE FIRE WEATHER WATCH FOR DETAILS. THERE IS A CHANCE OF THUNDERSTORMS AREAWIDE FROM SUNDAY INTO MONDAY. SOME OF THE STORMS MAY BE STRONG SUNDAY NIGHT INTO MONDAY MORNING ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS. A VERY HIGH FIRE DANGER WILL BE PRESENT MONDAY ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 3:47 AM CST | Wind Advisory | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 15 more | 14 hr |
Nearby
Red Flag Warnings in Kansas, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.